Georgia, 2016

Damaging Winds in Georgia, June 17, 2016

June 17, 2016 · NWS CHS · 31 events in 10 counties and zones

Strong heating and high moisture levels supported extreme instability ahead of thunderstorms that initially developed to the northwest along a pre-frontal boundary aided by forcing from a positively tilted upper trough. Thunderstorms eventually merged into a severe QLCS that marched south and southeast through the entire forecast area, producing widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong heating and high moisture levels supported extreme instability ahead of thunderstorms that initially developed to the northwest along a pre-frontal boundary aided by forcing from a positively tilted upper trough. Thunderstorms eventually merged into a severe QLCS that marched south and southeast through the entire forecast area, producing widespread wind damage. In terms of the number of damage reports, this was the most extensive severe weather event in our area since 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 17, 1:26 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 17, 1:26 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
226 PM EDT FRI JUN 17 2016

.SYNOPSIS...
A cold front will move through the area early tonight. Unseasonably
strong and cooler high pressure will build from the north this
weekend, while weak low pressure develops between Bermuda and the
Bahamas. The high will shift across the area early next week then
push south and east of the region around mid week. A cold front
will advance into the region late next week and could stall over
or close to the area by next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: The area will remain situated ahead of a cold front
approaching from the north for much of the day. A dry westerly flow
will keep the seabreeze pinned near the coast, supporting rain-free
conditions and very warm temps for the next hour to two. At this
time, overall high temps are expected to peak in the mid to upper
90s with warmest temps occurring inland and across much of
southeast Georgia. Although some mixing of sfc dewpts is
anticipated during the afternoon, heat index values will still
peak near 100-104 degrees inland in southeast South Carolina and
between 105-110 degrees in southeast Georgia. A Heat Advisory will
therefore remain in effect for a large portion of southeast
Georgia and coastal zones along the southeast South Carolina coast
until 6 pm this evening.

As we head into mid to late afternoon hours the main weather concern
will focus on severe weather potential over parts of the area. A
Severe Thunderstorm Watch is now in effect for the entire
southeast South Carolina and southeast Georgia area until 10 pm
tonight. The atmosphere has already become quite unstable and the
presence of marginal wind fields should support stronger
thunderstorms late afternoon into early overnight hours. SBCAPE
ranging between 3500-5500 J/kg in some locations, DCAPE between
1000-2000 J/kg, lifted index values between -6 to -7 C along with
modest mid lvl lapse rates and PWATs around 2.0 inches support
isolated to scattered severe thunderstorms capable of damaging
wind gusts and heavy rainfall along/ahead of the southward
advancing cold front. Some hi-res models indicate isolated to
scattered showers/thunderstorms initiating north of the area and
possibly developing into a line that advances northwest to
southeast across much of the CWA. This solution aligns with the
most recent thinking on the timing of severe weather in the area,
with the potential beginning between 2-4 pm in the Tri-County
area, followed by 4-10 pm southward into southeast Georgia this
evening and early tonight.

Tonight: Chances of rain and severe weather will diminish from
northwest to southeast as the front pushes through and daytime
heating wanes. Some showers and weak thunderstorms could continue
well into the night however closer to the GA coast. Temps will cool
off to around 70 northwest and mid 70s southeast late tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday and Saturday night: Unseasonably strong high pressure will
build from the north and will drive a surface cold front south of
the region, resulting in a sharp transition to below-normal
temperatures. Saturday, temps should only recover into the lower to
mid 80s, and lows in the lower to mid 60s will be common away from
the coast Saturday night. This regime will also support
anomalously strong northeast winds, especially on the beaches
where gusts 30-35 mph could occur Saturday afternoon and Saturday
night. Sufficient moisture could persist near the coast and across
far southern counties to support isolated/scattered showers
Saturday into Saturday evening. Also, a couple of thunderstorms
cannot be ruled out near the Altamaha River Saturday.

Sunday and Sunday night: High pressure centered north of the region
will continue to provide below-normal high temps in the lower to mid
80s. Also, drier air will spread across the region, resulting in
unseasonably low dewpoints in the 50s at many locations away from
the beaches and north of the Altamaha River. As high pressure shifts
south toward the region, winds should to some degree relax Sunday
afternoon, a particularly noticeable trend on the beaches. Any
isolated showers should push onshore only into far southern/coastal
counties Sunday. Sunday night, low temperatures will once again
fall into the cool 60s at locations inland from the beaches.

Monday: Dry high pressure will prevail. Temperatures will recover
into the mid/upper 80s, but atypical dewpoints will remain in the
50s away from the beaches.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
After another unseasonably cool night in the 60s away from the
beaches, temperatures will warm to daytime highs in the 90s and
nighttime lows in the 70s through at least Wednesday. A dry/capped
environment should maintain rain-free conditions through Tuesday.
Then, as high pressure shifts south/east of the region, a trough of
low pressure will develop in the lee of the Appalachians while
another cold front will approach from the northwest. As a result,
temperatures could surge at least in the mid 90s Wednesday, and the
chance for thunderstorms will increase. Forecast uncertainty
regarding the progress of the cold front and associated pops
increases beyond Wednesday. The front could push into the region as
early as Wednesday night or Thursday, then the front could stall
over or just south of the region through Friday. The latest forecast
includes chance pops and a subtle cooling trend for the latter half
of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail for the next hour or two at the CHS
terminal and for the next 2-4 hours at the SAV terminal. A band
of showers and thunderstorms is then expected to develop north
and west of the terminals this afternoon/evening ahead of a cold
front that shifts southeast through KCHS/KSAV early tonight. At
this time...chances of flight restrictions will increase between
19-23z at CHS and 22-02Z at SAV due to the arrival of showers and
thunderstorms. MVFR cigs should then prevail at both terminals
tonight once fropa occurs. VFR conditions are expected to return
between 14-16z Saturday morning at both terminals as northeast
winds begin to gust along the coast.

Extended Aviation Outlook: VFR. Gusty northeast winds are expected
this weekend as strong high pressure builds from the north.

&&

.MARINE...
This Afternoon and Tonight: Strong to severe thunderstorms are
possible late this afternoon into early tonight along/ahead of a
cold front approaching from the north. Strong and/or damaging
wind gusts will be possible with any thunderstorm. Otherwise, elevated
west to southwest flow will prevail this afternoon ahead of the
approaching cold front, before shifting to the north tonight
after the front passes from north to south starting this evening.
Conditions should stay just below Small Craft Advisory levels into
early overnight hours, before conditions deteriorate late. Small
Craft Advisories will then begin in northern waters by daybreak.

As unseasonably strong high pressure will build from the north
this weekend and will produce solid Small Craft Advisory
conditions across the region. In fact, the combination of a tight
surface pressure gradient and a well-mixed marine boundary layer
could produce an unusual period of June gales late Saturday into
early Sunday, especially across AMZ374. However, as of early
Friday morning forecast confidence was insufficient to justify any
Gale Watches. For now, raised Small Craft Advisories for all
marine zones with varying start/end times Saturday into Monday.
Even as high pressure shifts south and winds relax, SCA seas will
persist through Sunday night most areas and even into Monday night
across AMZ374.

Beyond early week, winds will turn toward the south, and winds/seas
should remain below SCA levels through Tuesday night. Stronger
winds/higher seas are possible ahead of an approaching cold front
mid week.

Rip Currents: High pressure building from the north will produce
unseasonably strong northeast winds and hazardous conditions in the
surf zone this weekend into early next week. An elevated risk of rip
currents will develop this weekend and will persist into early next
week due to unseasonably strong northeast winds, increasing swell
and the June 20 full moon. Elevated, rough surf and strong longshore
currents will also contribute to hazardous swimming conditions.

&&

.TIDES/COASTAL FLOODING...
This weekend into early next week, strong high pressure building
from the north will combine with offshore low pressure to produce
unseasonably strong northeast winds. These winds will combine with
the effects of the June 20 full moon to support minor to moderate
salt water flooding around the times of the evening high tides, as
early as Saturday evening along the South Carolina coast and Sunday
through Monday along our entire coastline. Since the moon will not
reside at perigee during this spring tide, a more significant tidal
flooding event remains unlikely.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ099>101-
     114>119-137>141.
SC...Heat Advisory until 6 PM EDT this evening for SCZ047>051.
MARINE...Small Craft Advisory from 8 AM Saturday to 8 AM EDT Monday for
     AMZ352-354.
     Small Craft Advisory from 6 AM Saturday to 11 AM EDT Monday
     for AMZ350.
     Small Craft Advisory from 8 AM Saturday to midnight EDT Monday
     night for AMZ374.
     Small Craft Advisory from 11 AM Saturday to 5 PM EDT Sunday
     for AMZ330.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...DPB/SPR
MARINE...DPB/SPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 17, 1:09 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT FRI JUN 17 2016

GAZ099>101-114>116-118-137-138-140-SCZ047-181815-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-
LONG-INLAND LIBERTY-INLAND MCINTOSH-INLAND JASPER-
209 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ087-088-SCZ040-042>045-052-181815-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-TIDAL BERKELEY-
209 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HEAT...HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HEAT
INDEX VALUES COULD PEAK NEAR 105 DEGREES DURING THE AFTERNOON...
MAINLY SOUTH OF SUMMERVILLE...WALTERBORO AND HAMPTON. A HEAT
ADVISORY COULD STILL BE NEEDED FOR PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-181815-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
209 PM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SOME THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS MAINLY FROM MID AFTERNOON THROUGH THE EVENING ALONG AND
AHEAD OF A COLD FRONT ADVANCING INTO THE REGION. BE ALERT FOR
POSSIBLE SEVERE THUNDERSTORM WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES...NORTHEAST WINDS COULD INCREASE TO PRODUCE GALE FORCE GUSTS
ON COASTAL WATERS LATE SATURDAY INTO EARLY SUNDAY. GALE WATCHES
AND/OR WARNINGS COULD EVENTUALLY BE REQUIRED FOR SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-181815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
209 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALES...NORTHEAST WINDS COULD INCREASE TO PRODUCE GALE FORCE GUSTS
ON COASTAL WATERS LATE SATURDAY INTO EARLY SUNDAY. GALE WATCHES
AND/OR WARNINGS COULD EVENTUALLY BE REQUIRED FOR SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ117-119-139-141-SCZ048-049-051-181815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
209 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL HAZARDS...UNSEASONABLY STRONG NORTHEAST WINDS WILL CREATE
HAZARDOUS CONDITIONS...INCLUDING AN ELEVATED RISK FOR RIP
CURRENTS...IN THE SURF ZONE ON AREA BEACHES THIS WEEKEND. ALSO,
THESE STRONG WINDS AND THE JUNE 20 FULL MOON WILL COMBINE TO PRODUCE
MINOR TO MODERATE SALT WATER FLOODING AROUND THE TIMES OF THE
EVENING HIGH TIDES SATURDAY THROUGH MONDAY. COASTAL FLOOD ADVISORIES
WILL EVENTUALLY BE REQUIRED. STRONG WINDS...ROUGH SURF AND ELEVATED
TIDES COULD ALSO PRODUCE BEACH EROSION.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

SCZ050-181815-
CHARLESTON-
209 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

COASTAL HAZARDS...UNSEASONABLY STRONG NORTHEAST WINDS WILL CREATE
HAZARDOUS CONDITIONS...INCLUDING AN ELEVATED RISK FOR RIP
CURRENTS...IN THE SURF ZONE ON AREA BEACHES THIS WEEKEND. ALSO,
THESE STRONG WINDS AND THE JUNE 20 FULL MOON WILL COMBINE TO PRODUCE
MINOR TO MODERATE SALT WATER FLOODING AROUND THE TIMES OF THE
EVENING HIGH TIDES SATURDAY THROUGH MONDAY. COASTAL FLOOD ADVISORIES
WILL EVENTUALLY BE REQUIRED. STRONG WINDS...ROUGH SURF AND ELEVATED
TIDES COULD ALSO PRODUCE BEACH EROSION.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, Jun 17, 2:22 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     8 WSW CROSS             33.27N  80.27W
06/17/2016                   BERKELEY           SC   LAW ENFORCEMENT

            SC STATE HWY PATROL REPORTS TREES DOWN ALONG SC 311
            NEAR THE INTERSECTIONS OF OLD COMMUNITY RD AND MUDVILLE
            RD

&&

EVENT NUMBER CHS1600354

CB
Local storm report, Jun 17, 2:53 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 N CROWFIELD PLANTATIO 33.04N  80.06W
06/17/2016  E1.00 INCH       BERKELEY           SC   PUBLIC

            QUARTER SIZE HAIL REPORTED OFF HWY 176

&&

EVENT NUMBER CHS1600355

CB
Local storm report, Jun 17, 3:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             6 N SANGAREE            33.11N  80.11W
06/17/2016  E1.00 INCH       BERKELEY           SC   SOCIAL MEDIA

            TWITTER REPORT OF QUARTER SIZE HAIL IN CANE BAY AREA

&&

EVENT NUMBER CHS1600356

CB

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
June 17, 3:02 PM EST to 3:03 PM EST
Where
Screven County, 2.98 mi ESE of Mears
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.940, -81.530

The Screven County 911 Call Center reported a tree down on Burtons Ferry Highway.

Thunderstorm Wind, Jenkins

When
June 17, 3:30 PM EST to 3:31 PM EST
Where
Jenkins County, 0.69 mi N of Perkins
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -81.950

Law enforcement reported numerous trees down throughout the community of Perkins.

Thunderstorm Wind, Screven

When
June 17, 3:50 PM EST to 3:51 PM EST
Where
Screven County, 0.9 mi NW of Newington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.590, -81.510

A spotter reported 50 to 60 mph winds with a thunderstorm outflow boundary.

Thunderstorm Wind, Effingham

When
June 17, 4:17 PM EST to 4:18 PM EST
Where
Effingham County, 1.88 mi WNW of Clyo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.490, -81.300

The Effingham County 911 Call Center reported a tree down at the intersection of Morgan Circle and Ollie Morgan Road.

Thunderstorm Wind, Bulloch

When
June 17, 4:22 PM EST to 4:23 PM EST
Where
Bulloch County, 0.9 mi NW of Hubert
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.310, -81.490

The Bulloch County 911 Call Center reported a tree down at the intersection of Old River Road and the 119 connector.

Thunderstorm Wind, Effingham

When
June 17, 4:27 PM EST to 4:28 PM EST
Where
Effingham County, 1.5 mi NNE of Stillwell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.400, -81.240

The Effingham County 911 Call Center reported a tree down near the intersection of Stillwell Clyo Road and Wilson Road.

Thunderstorm Wind, Bulloch

When
June 17, 4:41 PM EST to 4:42 PM EST
Where
Bulloch County, 0.9 mi SE of Middleground
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.540, -81.790

The Bulloch County 911 Call Center reported a tree down on Lake View Road just north of Clito Road.

Thunderstorm Wind, Bulloch

When
June 17, 4:50 PM EST to 4:51 PM EST
Where
Bulloch County, 0.9 mi NW of Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.290, -81.730

The Bulloch County 911 Call Center reported a tree down on G W Oliver Road.

Thunderstorm Wind, Bulloch

When
June 17, 4:59 PM EST to 5:00 PM EST
Where
Bulloch County, 1.81 mi SE of Statesboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.460, -81.710

The Bulloch County 911 Call Center reported a tree down near the intersection of Highway 24 and Leon Newsome Road.

Thunderstorm Wind, Candler

When
June 17, 5:00 PM EST to 5:01 PM EST
Where
Candler County, 2.07 mi N of Excelsior
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.350, -81.970

An emergency manager reported numerous trees down and 3 recreational vehicles turned over with 2 minor injuries along Interstate 16 just before mile marker 111.

Thunderstorm Wind, Chatham

When
June 17, 5:04 PM EST to 5:05 PM EST
Where
Chatham County, 0.91 mi SW of Bona Bella
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.090, -81.180

The Garden City police reported a tree down and blocking Highway 80 near Talmadge Avenue and Griffin Avenue.

Thunderstorm Wind, Chatham

When
June 17, 5:06 PM EST to 5:07 PM EST
Where
Chatham County, 2.72 mi NE of Ft Screven
Measured
53 kt (61 mph) measured gust
Reported by
C-MAN Station
Coordinates
32.030, -80.900

A 61 mph wind was recorded at the Fort Pulaski NOS tide gauge.

Thunderstorm Wind, Tattnall

When
June 17, 5:07 PM EST to 5:08 PM EST
Where
Tattnall County, 6.64 mi NNW of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.290, -82.170

The Tattnall County 911 Call Center reported trees down on Bill Sikes Road.

Thunderstorm Wind, Bulloch

When
June 17, 5:09 PM EST to 5:10 PM EST
Where
Bulloch County, 1.36 mi ESE of Register
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.360, -81.860

The Bulloch County 911 Call Center reported a tree down on Highway 46.

Thunderstorm Wind, Chatham

When
June 17, 5:09 PM EST to 5:10 PM EST
Where
Chatham County, 0.91 mi SE of Bona Bella
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.090, -81.160

Social media indicated Highway 80 closed near Chatham Parkway due to a large tree down.

Thunderstorm Wind, Tattnall

When
June 17, 5:09 PM EST to 5:10 PM EST
Where
Tattnall County, 5.56 mi N of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.280, -82.140

The Tattnall County 911 Call Center reported trees down on Highway 152.

Thunderstorm Wind, Chatham

When
June 17, 5:10 PM EST to 5:11 PM EST
Where
Chatham County, 2.72 mi WNW of Ft Screven
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.020, -80.970

The Chatham County 911 Call Center reported 2 trees down in the back yard of a residence along Long Boat PLace on Wilmington Island.

Thunderstorm Wind, Effingham

When
June 17, 5:14 PM EST to 5:15 PM EST
Where
Effingham County, 1.38 mi S of Marlow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.250, -81.380

The Effingham County 911 Call Center reported a tree down on Georgia Highway 17 near Courthouse Road.

Thunderstorm Wind, Evans

When
June 17, 5:18 PM EST to 5:19 PM EST
Where
Evans County, 2.44 mi WNW of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.160, -81.870

The Evans County 911 Call Center reported a tree down on Sims Brothers Road near Highway 280.

Thunderstorm Wind, Tattnall

When
June 17, 5:23 PM EST to 5:24 PM EST
Where
Tattnall County, 0.58 mi E of Collins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.180, -82.110

The Tattnall County 911 Call Center reported trees down on Church Street.

Thunderstorm Wind, Evans

When
June 17, 5:27 PM EST to 5:28 PM EST
Where
Evans County, 4.5 mi SSW of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.090, -81.860

The Evans County 911 Call Center reported a tree down on Charlie Todd Road.

Thunderstorm Wind, Evans

When
June 17, 5:32 PM EST to 5:33 PM EST
Where
Evans County, 4.31 mi SSW of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.090, -81.850

The Evans County 911 Call Center reported a tree down near the intersection of Highway 129 and Highway 250.

Thunderstorm Wind, Tattnall

When
June 17, 5:48 PM EST to 5:49 PM EST
Where
Tattnall County, 0.91 mi NE of Glennville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.940, -81.920

The Tattnall County 911 Call Center reported trees down on Railroad Street.

Thunderstorm Wind, Liberty

When
June 17, 5:50 PM EST to 5:51 PM EST
Where
Liberty County, 1.81 mi SE of Fleming
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.860, -81.400

The Liberty County 911 Call Center reported a tree down at the corner of North Coastal Highway and Shavetown Road.

Thunderstorm Wind, Liberty

When
June 17, 5:55 PM EST to 5:56 PM EST
Where
Liberty County, 1.36 mi ESE of Lodge
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.860, -81.430

The public reported numerous pine trees snapped and down along Freedman Grove Road.

Thunderstorm Wind, Liberty

When
June 17, 5:55 PM EST to 5:56 PM EST
Where
Liberty County, 0.59 mi E of Lodge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.870, -81.440

The Liberty County 911 Call Center reported a tree down across the railroad tracks near Pate Rodgers Road.

Thunderstorm Wind, Liberty

When
June 17, 5:55 PM EST to 5:56 PM EST
Where
Liberty County, 2.83 mi NNE of Mc Intosh
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.860, -81.520

A trained spotter reported trees down in Fort Stewart.

Thunderstorm Wind, Liberty

When
June 17, 5:57 PM EST to 5:58 PM EST
Where
Liberty County, 0.91 mi SW of Fleming
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.870, -81.430

The Liberty County 911 Call Center reported a tree down on power lines which were sparking near the 26 mile marker on Leroy Coffer Highway.

Thunderstorm Wind, Liberty

When
June 17, 6:00 PM EST to 6:01 PM EST
Where
Liberty County, 3.02 mi ESE of Mc Intosh
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.810, -81.480

The Liberty County 911 Call Center reported a tree across the road in the 7800 block of Oglethorpe Highway.

Thunderstorm Wind, McIntosh

When
June 17, 6:41 PM EST to 6:42 PM EST
Where
McIntosh County, 0.69 mi N of Pine Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.540, -81.520

The McIntosh County 911 Call Center reported a tree down on Highway 57 in Townsend.

Thunderstorm Wind, McIntosh

When
June 17, 6:46 PM EST to 6:47 PM EST
Where
McIntosh County, 1.37 mi WNW of Ashintilly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.390, -81.440

The McIntosh County 911 Call Center reported a tree down on New River Road in Darien.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646707, 646719, 646708, 646732, 646709, 646731, 646710, 646712, 646711, 646722, 646729, 646721, 646736, 646713, 646733, 646735, 646714, 646730, 646728, 646734, 646724, 646725, 646737, 646717, 646715, 646718, 646723, 646720, 646716, 646726, 646727.